New York, 2015Rip Currents in New York, August 1 to 2, 2015
August 1 to 2, 2015 · NWS OKX · 2 events in 2 counties and zones
A persistent southwest flow ahead of an approaching cold front the last week of July resulted in building south swells and wind waves into Saturday August 1. NWS New York forecast a moderate rip current threat in the early morning of August 1, which was upgraded to a high risk for rip currents at 1240 pm that day based on marine and surf observations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent southwest flow ahead of an approaching cold front the last week of July resulted in building south swells and wind waves into Saturday August 1. NWS New York forecast a moderate rip current threat in the early morning of August 1, which was upgraded to a high risk for rip currents at 1240 pm that day based on marine and surf observations. Moderate to strong rip current activity was reported by lifeguards Saturday Afternoon into the Evening. This rip current activity unfortunately resulted in the loss of 2 lives on the Long Island beaches that afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 12:08 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 1, 12:08 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
108 PM EDT SAT AUG 1 2015
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND MOVE
ACROSS TONIGHT. WEAK HIGH PRESSURE WILL THEN PROVIDE DRY AND FAIR
WEATHER ON SUNDAY. A SERIES OF FRONTAL BOUNDARIES WILL IMPACT THE
AREA DURING THE FIRST HALF OF NEXT WEEK...FOLLOWED BY THE
POTENTIAL FOR A FEW AREAS OF LOW PRESSURE TO IMPACT THE AREA
DURING THE LATTER PORTION OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPGRADED RIP CURRENT RISK TO HIGH BASED ON BEACH
REPORTS...AND CONTINUED COMBO OF INCOMING 3-4 FT LONG PERIOD
SWELLS AND SW WINDS 15 KT INTO EARLY EVENING.
LATEST HI-RES GUIDANCE INCLUDING THE HRRR/RAP AND NCAR WRF
ENSEMBLE IS EMPHASIZING POTENTIAL FOR AFTERNOON CONVECTION MORE
ACROSS THE INTERIOR...WITH AT LEAST ISOLD COVERAGE...AND IN
PARTICULAR ACROSS SOUTHERN CT WITH SCT COVERAGE. POP HAS BEEN
ADJUSTED ACCORDINGLY. INSTABILITY IS MARGINAL SO HAVE WORDED FCST
TO MENTION SHOWER OR TSTM. GIVEN DRY MID LEVELS AND SUB-CLOUD
LAYER AND MID LEVEL FLOW UP TO 40 KT...SHOWERS/STORMS ARE CAPABLE
OF PRODUCING GUSTY WINDS.
A BROAD UPPER TROUGH WILL REMAIN ACROSS THE NORTHEAST FOR THE
NEXT SEVERAL DAYS AND WILL BE REINFORCED FROM TIME TO TIME AS
SHORTWAVES MOVE AROUND A VORTEX OVER ONTARIO AND QUEBEC.
THE FIRST OF THESE IMPULSES WILL MOVE THROUGH THE NORTHEAST THIS
AFTERNOON AND EVENING...ALTHOUGH THE BEST UPPER SUPPORT WILL BE IN
NRN NEW ENGLAND. MODEL CONSENSUS REMAINS CONSISTENT IN INDICATING
ISOLD TO WDLY SCT SHRA/TSTM DEVELOPMENT ALONG A THERMAL/PRE-FRONTAL
TROUGH DURING THE AFTN AND ALONG THE COLD FRONT THIS EVE.
ANOTHER HOT DAY IS ANTICIPATED WITH H85 TEMPS RANGING BETWEEN
14-16C. THIS SHOULD YIELD HIGHS IN THE MID TO UPPER 80S AT MOST
LOCATIONS...LOWER 90S IN THE NY/NJ METRO AREA. HEAT INDICES WILL
BE AT OR SLIGHTLY LOWER THAN THESE VALUES DUE TO DEWPOINTS IN THE
UPPER 50S TO LOWER 60S THIS AFTN.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
COLD FRONT MOVES ACROSS THE AREA THIS EVENING...WITH ANY SHRA/TSTM
ACTIVITY WEAKENING AND PUSHING E.
WEAK HIGH PRES WILL THEN PREVAIL OVER THE FORECAST AREA PROVIDING
A FAIR AND SLIGHTLY COOLER SUNDAY.
ANOTHER COLD FRONT WILL APPROACH ON MONDAY AS THE SECOND MID-LEVEL
SHORTWAVE MOVES TOWARDS THE AREA. SW FLOW AND THETA-E ADVECTION
AHEAD OF THIS WILL BRING THE HUMIDITY BACK BRIEFLY. CHC POPS
MAINTAINED ACROSS THE INTERIOR MON AFTN/NIGHT. WITH THE POTENTIAL
FOR MODERATE INSTABILITY AND SIMILAR BULK SHEAR TO TODAY AND BETTER
UPPER SUPPORT THERE COULD BE A SOME STRONG TO SEVERE STORMS
AROUND MAINLY N AND W OF NYC.
SOME TIMING DIFFERENCE EXIST WITH THE PASSAGE OF THE FRONT...BUT
IT SHOULD CLEAR THE AREA SOMETIME MON NIGHT.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
ANOTHER COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TUE NIGHT
WITH A LOW CHC OF POPS PRECEDING IT ON TUE.
SFC HIGH PRES BUILDS INTO THE AREA FOR WEDNESDAY. HOWEVER...A
STRONGER H5 TROUGH/SHORTWAVE COMB WILL PASS NORTH OF THE LOCAL AREA.
FOR NOW...THIS LOOKS TO BE TOO FAR NORTH TO IMPACT THE CWA...SO WILL
CARRY A DRY FORECAST...BUT IT WILL HAVE TO BE WATCHED.
NEXT CHANCE FOR WIDESPREAD RAIN COMES THURSDAY-FRIDAY AS LOW PRES
PASSES THROUGH THE REGION. BOTH THE 12Z GFS AND THE 12Z ECMWF
INDICATING POTENTIAL FOR HEAVY RAIN...BUT HEAVY RAIN AXIS IS ACROSS
NORTHERN ZONES IN THE GFS AND SOUTH OF LONG ISLAND IN THE ECMWF.
WILL CARRY CHANCE POPS AND WILL KEEP AN EYE ON HOW THIS DEVELOPS.
HOT AND HUMID CONDS EXPECTED ON MONDAY WITH HIGHS IN THE UPPER 80S
TO LOW 90S AND SFC DEW POINTS WELL IN THE 60S...THEN TEMPS AND
HUMIDITY LEVELS BACK OFF A BIT ON TUESDAY AND WEDNESDAY. THURSDAY
AND FRIDAY COULD BE NOTICEABLY COOLER...DEPENDING ON THE TRACK OF THE
LOW.
&&
.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
A WEAK SURFACE TROUGH SLOWLY MOVES ACROSS THE AREA THIS AFTERNOON
AND EVENING.
VFR THROUGH THE PERIOD. ISOLATED GUSTY SHOWERS OR THUNDERSTORMS ARE
POSSIBLE THROUGH 22Z OR SO FROM WEST TO EAST.
WEST TO SOUTHWEST WINDS AROUND 10 TO 15 KT CAN BE EXPECTED THIS
AFTERNOON. GUSTS TO 20 KT ARE ALSO ANTICIPATED FOR A FEW HOURS
THIS AFTERNOON. THEN GUSTS BECOME LESS FREQUENT BY 21-22Z.
DUE TO GUSTY W/SW FLOW...SEA BREEZES SHOULD HAVE A HARD TIME MAKING
PROGRESS INLAND...BUT WILL MONITOR.
WINDS LIGHTEN BEHIND THE FRONT THIS EVENING AS THEY TURN TO THE NW
BEFORE BECOMING VARIABLE OVERNIGHT.
.OUTLOOK FOR 12Z SUN THROUGH WED...
.SUN...VFR. SW/S FLOW.
.MON...GUSTY S FLOW. A CHC OF TSTMS.
.MON NIGHT-TUE...CHC TSTMS. COLD FRONT PASSAGE WITH S
WIND...SHIFTING TO W.
.WED...VFR. W FLOW.
&&
.MARINE...
BUOYS WERE NOT MEETING SCA CRITERIA YET...BUT SHOULD DO SO LATE
THIS AFTERNOON INTO MUCH OF TONIGHT E OF FIRE ISLAND INLET...WITH
SEAS BUILDING TO 5-6 FT. SCA START TIME PUSHED FORWARD TO 4
PM...AND END TIME TO 2 AM.
&&
.HYDROLOGY...
LOCALLY HEAVY RAINFALL IS POSSIBLE IN TSTMS ON MONDAY...WHICH
COULD LEAD TO MINOR POOR DRAINAGE FLOODING.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HIGH RIP CURRENT RISK UNTIL 9 PM EDT THIS EVENING FOR NYZ075-
080-081-178-179.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ350-353.
&&Hazardous weather outlook, Aug 1, 3:26 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
426 AM EDT SAT AUG 1 2015
NYZ075-080-081-178-179-020830-
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
SOUTHERN QUEENS-SOUTHERN NASSAU-
426 AM EDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF RIP CURRENTS AT
THE OCEAN BEACHES THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-020830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-
426 AM EDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-020830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
426 AM EDT SAT AUG 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Rip Current, Southeast Suffolk
- When
- August 1, 12:30 PM EST to 7:30 PM EST
- Where
- Southeast Suffolk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
On Saturday, August 1, a 23-year-old Brooklyn man drowned off the waters of Westhampton Beach. Westhampton Beach Village Police received a call about 1:40 p.m. reporting a man who was struggling to leave the waters off Rogers Beach.
Four village lifeguards pulled the man from the water onto shore, where he went into cardiac arrest. The lifeguards performed CPR on the man, and police later arrived and used an automatic external defibrillator. The man was taken by Westhampton Beach Ambulance to Peconic Bay Medical Center in Riverhead, where he was pronounced dead. Officials withheld the man's identity pending notification of relatives.
Rip Current, Southern Nassau
- When
- August 1, 5:30 PM EST to August 2, 12:00 AM EST
- Where
- Southern Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
On Saturday, August 1, a young man from Brooklyn drowned when he was caught in a riptide in Long Beach. Two swimmers were spotted having a tough time in the water amid strong rip currents at around 6:30 p.m. near the Allegria Hotel.
One of the swimmers was rescued, but the other, 23-year-old Kashawn Carlos, went under. His body was located after an extensive search-and-rescue operation in which lifeguards formed a human chain in the water. Police say he had been submerged in the water for an hour.
Carlos was taken to South Nassau Hospital, where he was pronounced dead.
Officials say beachgoers had been warned of the rip currents as lifeguards went off-duty Saturday evening.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1, 20152 deaths · 1 event
- Flash Flooding and Hail in New Mexico, August 1, 20151 death · $193,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Florida, August 1 to 5, 2015$15 million · 8 events
- Heat in Oklahoma, August 1 to 5, 201513 injured · 1 event
- Flash Flooding and Flooding in Florida, August 1 to 2, 2015$424,000 · 4 events
- Hail and Damaging Winds in Maine, August 1, 20151.75 in hail · 19 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 1, 201513 events
- Drought in California, August 1 to 31, 201511 events
- Hail and Damaging Winds in Minnesota, August 1, 20151 in hail · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 1 to 2, 20159 events
- Wildfire in Hawaii, August 1 to 6, 20151 injured · 1 event
- Drought in California, August 1 to 31, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600462, 600463.